Those of us who suffer from allergy and hay fever may have heard of the drug Seldane. Seldane is an antihistamine and was quite effective for those of us who suffer from allergies. However, in 1996, a 39 year old woman was treated at Bethesda Medical Center for frequent fainting spells. It was later learned that she had been prescribed Seldane 10 days earlier.
This particular case the woman had also been taking a drug for a vaginal yeast infection. The combination of these two drugs could have posed the risk of fatal irregular heart rhythms. It was after this case that investigations were launched into Seldane and its potential hazards.
Seldane was first approved for public use by the FDA in 1985. Seldane had an advantage over other allergy and hay fever medications in that it didn't cause drowsiness. This carried a multitude of benefits with reduced amounts of falls and injuries that could result from taking medications that did cause drowsiness.
Warnings and labeling did have some positive effect but when reports of irregular heart rhythms began to arise, especially when combined with other medications then Seldane's value came seriously user question.
In 1990, further research into seldane showed that use with the drug Ketoconzole interfered with the body metabolizing Seldane properly. This resulted in increased levels of Seldane in the body and slowed its elimination from the system down. Similar effects could also occur if seldane was taken with antibiotics.
People with liver disease also had reduced ability to metabololize Seldane properly which posed additional risks to their health. Seldane was taken off the market when the drug Alegra was produced. This gave allergy sufferers a much safer option than Seldane and reduced further risks to their health.
Some positives did come from discovering Seldane's hazards Drugs similar to Seldane were flagged up and stopped before hitting the public Allergy sufferers who took Seldane were possibly putting their health at risk. Seldane was linked with irregular heart beats as well as proven potentially fatal when mixed with other medications. Seldane was removed from the market when other safer alternatives were discovered. It is not entirely known the full effects of the damage caused by Seldane being that many of the dangers were reliant on Seldane being combined with other drugs. However, potential risks exist with any medication. It is best to get your doctors advice before taking any medication or mixing it with others.